Virginia, 2018

Flash Flooding and Heavy Rain in Virginia, June 3, 2018

June 3, 2018 · NWS AKQ · 4 events in 4 counties and zones

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers and thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 3, 12:22 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 3, 12:22 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
122 AM EDT Sun Jun 3 2018

.SYNOPSIS...
A very moist and unsettled weather pattern will remain in place
through Sunday as low pressure is slow to push off the coast on
Sunday. The low finally moves off to the northeast on Monday,
as high pressure begins to build in from the west.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 845 PM Saturday...

Nearly vertically stacked lo pres remains over the FA through
tonight. RA has decreased in coverage and intensity S and W
while lingering RA/+RA continues in some areas bordering the
Ches Bay. After coordination w/ WPC...and nearby WFOs...and due
to loss of heating and the airmass stabilized by earlier
widespread RA/+RA...have dropped FFA for srn and SW counties.
Left the rest of the FFA in place for possible RA
overnight...esp invof RIC/central VA where excessive +RA fell
earlier this eve. Remaining cloudy overnight w/ from the u60s-
around 70F.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
As of 400 PM Saturday...

Sunday continues to look unsettled with locally heavy rain again
for areas generally along/north of I-64 as the upper low remains
stationary across the area. However, may be tough to see much
in the way of thunder on Sunday given the relatively stable NE
flow. In fact, Sunday may be more rain vs. showers, however for
simplicity have opted to go with showers. Depending on the
evolution of the low, may need to extend the flash flood watch
into Sunday, but for now have opted to end it at 6am Sun
morning. Best chances for rain across the south may be in the
afternoon with some instability, but have opted to keep PoPs
fairly simple for the day with categorical pops north tapering
to chance to likely south. Have also continued the trend of
lowering temps on Sunday with temps upper 60s MD eastern shore
to low 80s NE NC. Will likely be breezy along the coast north of
Cape Charles. OXB may see some gusts to 30 mph Sunday with
onshore flow.

Upper low/trough axis progged to be just off the coast by Sunday
evening, and will be shoved well offshore fairly quickly as a
secondary upper trough swings E through the Great Lakes. Thus,
after some lingering showers Sunday evening, drier air will
bring diminishing chances for rain Sunday night. Mostly cloudy,
then becoming partly cloudy overnight. Lows mainly in the 60s,
but some upper 50s may make it into the NW counties. For
Mon/Tue, WNW flow aloft with main shortwaves staying off to our
N will make for a welcome drying trend. Generally looking at
partly to mostly sunny/clear conditions with aftn dew pts into
the 50s both days. Highs will avg in the upper 70s to lower 80s
with lows Mon night/early tue into the 50s/around 60 f inland
and lower-mid 60s at the coast. Some potential fro some late day
tstms from the NW on Tue, but overall there a low chance (~20%)
confined to far northern counties.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 400 PM Saturday...

An upper low (coupled with sfc low pressure) drops SE from southern
Canada to the northeastern US from Tuesday through Thursday AM. This
will lead to another chance of showers/t-storms as the associated
cold front approaches the CWA by the middle of next week. The latest
02/12z GFS is starting to come into agreement with the ECMWF. Both
models now bring the front through (with isolated to scattered
showers/t-storms) Tuesday night-Wednesday AM. Dry weather then
returns through at least Thursday (perhaps an isolated t-storm
during the afternoon/evening hours on Wed-Thu in the far
southern/western parts of the CWA). The 02/12z GFS solution would
imply that shower/t-storm chances return on Friday. On the other
hand, the latest 12z ECMWF has zero QPF throughout the CWA from
Wednesday night through the end of the day on Friday. Rain chances
then return next weekend as surface low pressure approaches from the
west.

Currently have no higher than chance PoPs for Tue night-Wed AM since
any showers/t-storms will only be isolated to scattered. Milder
weather (and lower dewpoints) expected on Wednesday and Thursday
with highs between 77-84 and lows in the upper 50s to lower 60s.
Warming up slightly on Friday/Saturday with highs in the mid to
upper 80s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 130 AM Sun...

Low pressure meanders across sern Va today before moving off the
coast tonight and Mon. Warm and humid airmass remains in place
across the region with radar showing areas of rain shwrs of varying
intensity rotating arnd this low with the most activity across
central Va near RIC while more sct shwrs are notes elsewhere.
Tuff to pinpoint the IFR conditions as current obs are shwing
all ranges from IFR CIGS/VSBYS in the heavier rain shwrs to VFR
outside of the pcpn. Meanwhile, SCT-BKN ST will likely develop
during the pre-dawn hours. Thus, the TAFs will feature a wide
range of condition thru 12Z with pcpn becoming more scattered in
nature during the daylight hours. Enough low level moisture to keep
CIGS in the MVFR range thru the forecast period.

Wind forecast rather problematic as well given the track of the
low today. Increasing pressure gradient btwn the low and high
pressure to the north results in gusty ENE winds 15-25 kts to
SW aob 10 kts at ECG which stays south of the lows track.

Outlook:
Slowly improving conditions expected Mon as the low pushes farther
off the coast.

&&

.MARINE...
As of 330 PM Saturday...

Sfc low pressure currently developing over SE VA this aftn, as
high pressure builds north of the area. The low will slowly
slide east tonight, with a strengthening pressure gradient over
northern waters allowing for increasing winds/waves/seas.
Maintained previous headlines for the most part, with the gale
watch now converted to a SCA where gusts will mainly top off
around 30 kt. SCA conditions still not expected over southern
wtrs over next few periods (through Sun night), so held off on
headlines there. Better chance there is Mon morning as the sfc
low pushes offshore. High pressure builds in from the NW by mid
week allowing winds/seas to drop below SCA levels.

&&

.HYDROLOGY...
As of 900 AM EDT Saturday...

With areas of locally heavy rain expected later today and
tonight, potential exists for river flooding. Current forecasts
have Palmyra rising above flood stage by on Sunday. Have not yet
issued a River flood Warning but will address this later today.
Depending on where the heavy rain falls this aftn and tonight,
additional river flooding will be possible across the Basin.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM EDT Sat...

Potential still exists for minor tidal flooding with the high tide
cycle Sunday night/early Monday morning at OXB with levels reaching
action stage at Chincoteague / Cambridge / Bishops Head / Lewisetta
and Bayford.

It still appears less likely south of this region as the low is progged
to exit off the coast near Va Beach Sun then slowly track east across
the VaCapes Sun night and Mon.

Expect a high risk of rip currents Sunday north of Cape Charles, low
to the south.

&&

.CLIMATE...
As of 530 PM EDT Friday...

Preliminary May 2018 climate numbers:

RIC:

*  73.4 F avg temperature (ranks as 2nd warmest). Warmest is
   74.6 F/1896.

*  Monthly rainfall total is 10.35" which ranks as the wettest
   May on record. (breaking the old record of 9.79" in 2016).
   (Precipitation records date back to 1880).

ORF:

*  73.6 F (73.596 F to be precise) avg temperature (ranks as
   warmest on record). Warmest had been 73.6 F (73.565 F to be
   precise)/1880.

*  Monthly rainfall total is 7.68". This ranks as the 8th
   wettest May on Record (wettest is 10.12" in 1979).
   (Precipitation records date back to 1871).

SBY:

*  69.0 F avg temperature (ranks as 4th warmest). Warmest is
   70.2 F/1944.

*  Monthly rainfall total is 9.79". This ranks as the 2nd
   wettest May on record (wettest is 10.38" in 1948).
   (Precipitation records date back to 1906).

ECG:

*  73.9 F avg temperature (ranks as 2nd warmest). Warmest is
   74.0 F/1944. (records date back to 1934).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 6 AM EDT early this morning for
     MDZ021>025.
NC...None.
VA...Flash Flood Watch until 6 AM EDT early this morning for VAZ048-
     062-064-069-075>078-083>086-509>522.
MARINE...Small Craft Advisory from noon today to 4 PM EDT Monday for
     ANZ654.
     Small Craft Advisory until 4 PM EDT Monday for ANZ650-652.
     Small Craft Advisory from 7 AM this morning to 2 PM EDT Monday
     for ANZ630.
     Small Craft Advisory from noon today to 2 PM EDT Monday for
     ANZ631.

&&

SYNOPSIS...LKB
NEAR TERM...ALB/LKB
SHORT TERM...LKB/MRD
LONG TERM...ERI
AVIATION...MPR
MARINE...MAS
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jun 2, 7:43 PM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
843 PM EDT Sat Jun 2 2018

MDZ021>024-VAZ048-062-064-069-075>078-083>086-509>522-040045-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Goochland-
Caroline-Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-
New Kent-Gloucester-Middlesex-Mathews-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
843 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia and north central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ081-082-089-090-093-095>098-523>525-040045-
Prince George-Charles City-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
843 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for east central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-040045-
Maryland Beaches-
843 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ060-061-065>068-079-080-087-088-092-040045-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Brunswick-Dinwiddie-Greensville-Sussex-Southampton-
843 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-040045-
Accomack-
843 PM EDT Sat Jun 2 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-040045-
Northampton-
843 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-040045-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-
843 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Locally heavy downpours are possible again on Sunday which could
produce minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 9:52 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1052 PM EDT SAT JUN 2 2018

VAZ076-083-512-516>522-030345-
Eastern Hanover-Western King and Queen-New Kent-Western King
William-Richmond-Eastern King William-Western Essex-Eastern
Essex-Eastern Henrico-Eastern King and Queen-
1052 PM EDT SAT JUN 2 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHWESTERN KING AND QUEEN...SOUTHWESTERN RICHMOND...NORTHWESTERN
NEW KENT... SOUTHEASTERN HENRICO...WESTERN KING
WILLIAM...SOUTHEASTERN HANOVER AND SOUTHEASTERN ESSEX COUNTIES...

At 1050 PM EDT, showers and thunderstorms with heavy rain were
located along a line extending from near Millers Tavern to near
Manquin to near Bottoms Bridge. the showers and storms were slowly
moving west.

Rainfall amounts of 1 to 2 inches area possible with these storms.

Locations impacted include...
King William, Tappahannock, Saint Stephens Church, Mechanicsville,
Highland Springs, Tunstall, Millers Tavern, Manquin, Dunnsville,
Aylett, Bottoms Bridge, Studley, Stevensville, East Highland Park,
Enfield, Richmond Heights, Upright, Elko, Etna Mills and Montrose.

Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3789 7676 3788 7676 3788 7674 3785 7674
      3760 7710 3741 7722 3746 7740 3775 7733
      3796 7695
TIME...MOT...LOC 0250Z 103DEG 4KT 3782 7698 3768 7716 3749 7725

Zimmerman
Special weather statement, Jun 2, 10:49 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1149 PM EDT SAT JUN 2 2018

VAZ064-075-076-511-512-517-519-521-030430-
Eastern Hanover-Western King and Queen-Western Hanover-Western King
William-Richmond-Westmoreland-Western Essex-Caroline-
1149 PM EDT SAT JUN 2 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHWESTERN KING AND QUEEN...NORTHWESTERN
RICHMOND...CAROLINE...WEST CENTRAL WESTMORELAND...NORTHWESTERN KING
WILLIAM...CENTRAL HANOVER AND NORTHWESTERN ESSEX COUNTIES...

At 1148 PM EDT, showers and thunderstorms with heavy rain were
located along a line extending from 6 miles north of Montross to
near Champlain to near Mangohick. Movement was west at 15 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Ashland, Bowling Green, Randolph Macon College, Champlain, Milford,
Hanover, Port Royal, Beulahville, Newtown, Dawn, Kings Dominion,
Loretto, Leedstown, Mangohick, Fort A.p. Hill, Enfield, Beazley,
Hustle, Gum Tree and Elevon.

Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3822 7697 3820 7699 3821 7695 3816 7684
      3817 7676 3805 7691 3808 7694 3804 7692
      3798 7700 3768 7718 3775 7759 3807 7743
      3819 7725 3820 7722 3817 7718 3816 7709
      3814 7707 3824 7704
TIME...MOT...LOC 0348Z 098DEG 19KT 3817 7686 3799 7710 3776 7723

Zimmerman
Special weather statement, Jun 2, 11:54 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1254 AM EDT SUN JUN 3 2018

VAZ081>083-514-516-030545-
Charles City-New Kent-Prince George-Eastern Henrico-Eastern
Chesterfield (Including Col. Heights)-
1254 AM EDT SUN JUN 3 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
SOUTHEASTERN CHESTERFIELD...NORTHWESTERN PRINCE GEORGE...CHARLES
CITY... SOUTHWESTERN NEW KENT AND SOUTHEASTERN HENRICO
COUNTIES...THE CITY OF COLONIAL HEIGHTS AND THE CITY OF HOPEWELL...

At 1252 AM EDT, showers and thunderstorms with heavy rain were
located along a line extending from near Providence Forge to near
Hopewell. the storms are nearly stationary.

Rainfall amounts of up to 1 to 2 inches are possible with these
showers and storms.

Locations impacted include...
Hopewell, Colonial Heights, Charles City, Roxbury, Virginia State
University, Chester, Fort Lee, Adkins Store, Ruthville, Providence
Forge, Holdcroft, Ettrick, Jordans Point, Bellwood, Matoaca,
Chickahominy Shore, Wayside, Mountcastle, Jordan Point Country Club
and Glendale.

Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3743 7742 3753 7688 3738 7690 3738 7691
      3737 7690 3736 7692 3735 7691 3733 7691
      3723 7745
TIME...MOT...LOC 0452Z 237DEG 3KT 3742 7698 3733 7734

Zimmerman
Special weather statement, Jun 3, 12:43 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
143 AM EDT SUN JUN 3 2018

VAZ083-084-090-520-030630-
New Kent-Eastern King and Queen-Gloucester-James City-
143 AM EDT SUN JUN 3 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CENTRAL GLOUCESTER...SOUTHEASTERN NEW KENT AND NORTHERN JAMES CITY
COUNTIES...

At 142 AM EDT, showers and thunderstorms with heavy rain were
located along a line extending from near Gloucester Courthouse to
near Holdcroft. Movement was north at 5 mph.

Rainfall amounts of 1 to 2 inches are possible with these showers
and storms.

Locations impacted include...
Gloucester Courthouse, Norge, Toano, Hayes, Barhamsville, Holly
Forks, Belroi, York River State Park, Croaker, Gressit, Lanexa,
Christensons Corner, Warren Mill, Diascund, Ware Neck, Allmondsville,
Fort Nonsense, Ark, Kings Corner and Clay Bank.

Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3736 7647 3736 7666 3737 7666 3737 7674
      3736 7675 3736 7687 3737 7688 3736 7691
      3737 7690 3739 7692 3740 7690 3739 7694
      3741 7694 3741 7697 3749 7701 3749 7645
      3746 7644 3745 7644
TIME...MOT...LOC 0542Z 168DEG 5KT 3741 7657 3740 7692

Zimmerman
Special weather statement, Jun 3, 1:41 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 AM EDT SUN JUN 3 2018

VAZ078-083>085-518-520-030730-
New Kent-Middlesex-Eastern King William-Lancaster-Eastern King and
Queen-Gloucester-
241 AM EDT SUN JUN 3 2018

...A LINE OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHERN GLOUCESTER...SOUTHEASTERN KING AND
QUEEN...MIDDLESEX...NORTHEASTERN NEW KENT...SOUTHEASTERN KING
WILLIAM AND SOUTHWESTERN LANCASTER COUNTIES...

At 240 AM EDT, showers and thunderstorms with heavy rain were
located along a line extending from near Hartfield to near West
Point. Movement was northwest at 15 mph.

Rainfall amounts of 1 to 2 inches are possible with these shower and
storms.

Locations impacted include...
West Point, Urbanna, King And Queen Court House, Church View, Saluda,
Hartfield, Glenns, Little Plymouth, Shacklefords, Eltham, Mollusk,
Senora, Harmony Village, Bertrand, Grafton, Harcum, Cash, Cohoke,
Millenbeck and Rose Garden.

Motorists should use extra caution in the vicinity of these showers
and storms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3753 7642 3745 7671 3749 7681 3756 7711
      3764 7704 3774 7652
TIME...MOT...LOC 0640Z 144DEG 13KT 3758 7650 3752 7686

Zimmerman

The radar

The Norfolk radar (KAKQ), 51 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, New Kent

When
June 3, 2:15 AM EST to 4:15 AM EST
Where
New Kent County, 0.69 mi S of Providence Forge to 0.82 mi S of Providence Forge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.440, -77.030

Several roads were closed due to flash flooding.

Flash Flood, Essex

When
June 3, 5:15 AM EST to 8:00 AM EST
Where
Essex County, 1.29 mi WNW of Ozeana to 0.53 mi NNW of Ozeana
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.840, -76.800

Car was stuck in water at Peach Tree Lane. Several roads were flooded.

Flash Flood, Westmoreland

When
June 3, 9:30 AM EST to 10:30 AM EST
Where
Westmoreland County, Hague to 0.59 mi N of Hague
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.070, -76.650

Mudslide was reported in the eastern portion of the county. Several roads were flooded.

Heavy Rain, Middlesex

When
June 3, 12:59 PM EST
Where
Middlesex County, 0.69 mi N of Harmony Vlg
Reported by
Trained Spotter
Coordinates
37.590, -76.480

Rainfall total of 3.35 inches was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767279, 767282, 767286, 767284.